Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 16, NWS Houston/Galveston, TX

May 12, 2015Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 12, 2015, 4:10 PM CDT for Galveston County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2015, 4:10 PM CDT (21:10 UTC)
Expired
May 12, 2015, 4:45 PM CDT
In force
35 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Galveston County, TX

The radar

The Houston radar (KHGX), 13 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WFUS54 KHGX 122110
TORHGX
TXC167-122145-
/O.NEW.KHGX.TO.W.0016.150512T2110Z-150512T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT TUE MAY 12 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL GALVESTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 445 PM CDT
    
* AT 409 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  OVER SAN LEON...OR NEAR TEXAS CITY...AND MOVING WEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EASTERN LEAGUE CITY...TEXAS CITY...DICKINSON...SAN LEON AND
  BACLIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

IF ON OR NEAR GALVESOTN BAY...GET OUT OF THE WATER AND MOVE TO SAFE 
SHELTER IMMEDIATELY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. IN ADDITION...SEVERE THUNDERSTORMS CAN 
PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE 
INTO DOCK AND SEEK SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER 
IN A THUNDERSTORM.

&&

LAT...LON 2943 9490 2940 9503 2951 9504 2949 9492
      2948 9492 2947 9493 2948 9493 2947 9495
      2945 9493 2944 9490
TIME...MOT...LOC 2109Z 091DEG 5KT 2946 9494 

$$

39

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 12, 3:55 PM CDT, 15 minutes earlier.

Area forecast discussion, May 12, 3:55 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 PM CDT TUE MAY 12 2015

.DISCUSSION...
LATEST SFC ANALYSIS HAS FRONTAL BOUNDARY STALLED FROM JUST NORTH
OF LUFKIN TO AUSTIN. SOUTH OF THE BOUNDARY THERE HAS BEEN ENOUGH
RECOVERY IN THE AIRMASS WITH THE PASSING SHORT WAVE TROUGH THAT
STORMS HAVE RE-DEVELOPED ACROSS THE AREA. KHGX 88D VAD SHOWS A A
LOT OF TURNING IN THE BOUNDARY LAYER FOR A CURVED HODOGRAPH.
STORMS HAVE BEEN RATHER SHALLOW BUT STILL ENOUGH TO ROTATE AT
TIMES. STORMS ARE MOVING BUT STILL PRODUCING 2 INCHES OF RAIN IN
AN HOUR ESPECIALLY OVER THE ANGLETON AREAS IN BRAZORIA CO. STORMS
SHOULD DECREASE LATER THIS EVENING WITH THE LOSS OF HEATING AND
THE SHORT WAVE PUSHING OUT OF THE AREA. MAIN CONCERN WILL BE
THUNDERSTORM ACTIVITY THAT DEVELOPS WED MORNING AND DURING THE
DAY. FLASH FLOOD WATCH HAS BEEN POSTED FOR WESTERN PORTIONS OF SE
TX BUT DOES NOT INCLUDE FT BEND...HARRIS...BRAZORIA OR GALVESTON
COUNTIES. WATCH WILL GO FROM 09Z WED TO 00Z THUR TO ACCOUNT FOR
STORMS FROM C TX MOVING INTO THE AREA OR MORE DEVELOPMENT WITH AN
APPROACHING SHORT WAVE TROUGH.

LATEST WATER VAPOR IMAGERY SHOWS THE NEXT STRONG SHORTWAVE
TROUGH. TROUGH IS NOW OVER THE BAJA OF MEXICO AND SHOULD TAKE A NE
TRAJECTORY OVER TX PANHANDLE AND N TX. THE BULK OF STRONG POS VORT
ADVECTION WILL BE NORTH OF THE AREA BUT MODELS STILL DEVELOP QUITE
A BIT OF OMEGA WITH THE TROUGH AXIS AND STILL SOME Q VECTOR
DIVERGENCE IN 500-300MB LAYER. COUPLE THAT WITH PLENTY OF GULF
MOISTURE STILL OVER SE TX AND WITH MODELS SHOWING ANOTHER INCREASE
IN MOISTURE IN RESPONSE TO THE WAVE...ENVIRONMENT STILL FAVORABLE
FOR HEAVY RAINFALL. PRECIP WATER VALUES NEAR 1.8-2 INCHES WILL BE
MORE THAN ENOUGH DURING THE DAY WED TO SUPPORT RAIN RATES OF 2
INCHES AN HR IN SOME OF THESE STORMS. MAY QUESTION WILL BE EXACTLY
WHERE AND MODELS HAVE BEEN VERY INCONSISTENT WITH CONVECTIVE
EVOLUTION WHICH IS TO BE EXPECTED. WRF-ARW AND TX TECH WRF SHOW
SOME TIME OF MCS MOVING INTO THE AREA DURING THE DAY BUT SYSTEM
COULD STILL MOVE NORTH INTO N TX AND THE ARLATEX. THIS IS TO SAY
THAT THERE IS SOME UNCERTAINTY AS TO WHERE HEAVY RAINFALL MAY
OCCUR. FLASH FLOOD WATCH COVERS AREAS THAT CANNOT HANDLE ANY MORE
RAINFALL AND HAVE BEST CHANCE TO SEE THUNDERSTORM ACTIVITY
TOMORROW.

WHILE THERE IS WEAK RIDGING ALOFT THUR...STILL ENOUGH MOISTURE
AND HEATING WITH NO CAP THAT STORMS COULD FORM AGAIN. BY FRIDAY
THE RIDGING IS GONE WITH THE POSSIBILITY OF ANOTHER WEAK WAVE
PASSING BY FOR SCT THUNDERSTORM ACTIVITY. POPS SHOULD BE
DECREASING DURING THIS TIME BUT ANOTHER UPPER LOW OVER THE ROCKIES
WILL KEEP SW FLOW ALOFT IN PLACE. WITH CONSTANT FLOW OF MOISTURE
OFF THE GULF...NEED TO KEEP SOME RAIN CHANCES GOING INTO NEXT
WEEK.

39

&&

.AVIATION...
STORMS MOVING THROUGH THE AREA THOUGH CLOSER TO THE BOUNDARY THE
STORMS HAVEN'T BEEN AS DEEP AND TEND TO MOVE MORE EASTERLY WHILE
NEAR THE COAST THEY SPREAD INLAND SLOWLY. HEAVY RAIN THREATS WITH
BRIEF GUSTY WINDS AND REDUCED VISIBILITY. 45

&&

.MARINE...
WINDS FINALLY CAME UP OFFSHORE BUT SHOULD HOLD AROUND THESE
LEVELS THROUGH EARLY EVENING. NEARSHORE AND BAYS WINDS INCREASING
AND WILL CARRY A SCEC THROUGH MID EVENING. IN THE GULF WATERS
EXPECT WINDS TO RESPOND TONIGHT TO THE INCOMING S/W BY INCREASING
LATE THIS EVENING AND INTO THE MORNING HOURS WITH SEAS BUILDING
FROM 4-5 FT TO 6-7 FT...SO WILL CARRY SCA 20-60NM WATERS. IN
ADDITION WILL HAVE THE POTENTIAL FOR STRONG THUNDERSTORMS TOWARD
MORNING BUT MORE LIKELY DURING THE DAY AS THEY MOVE INTO THE AREA
FROM THE WEST BUT WEAKEN AS THEY GET WELL INTO THE REGION. FEW
CHANGES MADE TO THE EXTENDED FORECAST WITH ONSHORE FLOW
STRENGTHENING THIS WEEKEND AND EXPECT SCA CONDITIONS FOR WINDS AND
SEAS AS FETCH LENGTHENS.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  79  69  84  70 /  50  70  50  40  20
HOUSTON (IAH)              70  82  72  84  71 /  40  50  40  40  20
GALVESTON (GLS)            74  81  74  82  75 /  30  40  30  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
     FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...
     COLORADO...GRIMES...HOUSTON...JACKSON...MADISON...
     MONTGOMERY...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 7 AM CDT
     WEDNESDAY FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...39
AVIATION/MARINE...45
Hazardous weather outlook, May 12, 6:30 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
630 AM CDT TUE MAY 12 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-131130-
HOUSTON-TRINITY-MADISON-WALKER-SAN JACINTO-POLK-BURLESON-BRAZOS-
WASHINGTON-GRIMES-MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-
HARRIS-CHAMBERS-WHARTON-FORT BEND-JACKSON-MATAGORDA-BRAZORIA-
GALVESTON-
630 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

...FLOOD WATCH IN EFFECT UNTIL 7 PM TONIGHT...

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH MOST OF THE REGION WILL BE PRECIPITATION FREE THROUGH
THE DAY...ANY SCATTERED AFTERNOON RAIN AND STORM ACTIVITY COULD
CAUSE LOCALIZED FLOODING CONCERNS. OTHER THAN URBANIZED AREAS...FAR
NORTHERN COUNTIES AND SOUTHWESTERN COASTAL COUNTIES CLOSER TO THE
GULF WILL BE THE MOST SUSCEPTIBLE TO FLOODING. THESE ARE THE COUNTIES
THAT HAVE RECEIVED THE HIGHEST RAINFALL SINCE SUNDAY NIGHT...THEIR
SATURATED GROUNDS WILL NOT BE ABLE TO HANDLE RAINFALL RATES IN EXCESS
OF 2 INCHES AN HOUR BEFORE RUNOFF OCCURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGHER PROBABILITY OF RETURN PRECIPITATION WEDNESDAY INITIATED
FROM THE PASSAGE OF A VICINITY SHORTWAVE DISTURBANCE. LOWERING
RAIN AND STORM CHANCES EACH SUBSEQUENT DAY THROUGH THE END OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED TODAY...POSSIBLY WITH RETURN
PRECIPITATION WEDNESDAY.

In the hours before

Local storm report, May 12, 10:25 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 AM CDT TUE MAY 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     MARINE TSTM WIND PALACIOS                28.71N  96.24W
05/12/2015  M43 MPH          MATAGORDA          TX   ASOS

            SUSTAINED WINDS 10 KNOTS GUSTING TO 33 KNOTS AT 953 AM
            WITH A PEAK WIND OBSERVED 130 DEGREES AT 37 KNOTS AT 930
            AM.

&&

EVENT NUMBER HGX1500206

KP
Local storm report, May 12, 11:44 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 AM CDT TUE MAY 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     MARINE TSTM WIND 20 SSW PALACIOS         28.45N  96.36W
05/12/2015  M41 MPH          GMZ330             TX   COAST GUARD

            PORT OCONNOR COAST GUARD STATION REPORTED A GUST OF 36
            KNOTS.

&&

EVENT NUMBER HGX1500207

KP
Local storm report, May 12, 11:56 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 AM CDT TUE MAY 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     MARINE TSTM WIND PALACIOS                28.71N  96.24W
05/12/2015  M43 MPH          MATAGORDA          TX   ASOS

            SUSTAINED WINDS 10 KNOTS GUSTING TO 33 KNOTS AT 953 AM
            WITH A PEAK WIND OBSERVED 130 DEGREES AT 37 KNOTS AT 930
            AM.

0942 AM     MARINE TSTM WIND 20 SSW PALACIOS         28.45N  96.36W
05/12/2015  M41 MPH          GMZ330             TX   COAST GUARD

            PORT OCONNOR COAST GUARD STATION REPORTED A GUST OF 36
            KNOTS.

1005 AM     MARINE TSTM WIND 17 SE PALACIOS          28.54N  96.04W
05/12/2015  M41 MPH          GMZ350             TX   MESONET

            JETTY PARK MESONET OBSERVATION GUST TO 41 MPH.

&&

EVENT NUMBER HGX1500206 HGX1500207 HGX1500208

KP

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:28 PM CDTSpecial Marine WarningHGX62 min
May 11, 8:26 PM CDTSpecial Marine WarningHGX64 min
May 11, 8:33 PM CDTSmall Craft AdvisoryHGX8 hr
May 11, 8:35 PM CDTSpecial Marine WarningHGX55 min
May 11, 9:33 PM CDTSpecial Marine WarningHGX57 min
May 11, 10:31 PM CDTSpecial Marine WarningHGX119 min
May 11, 10:51 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston114 min
May 12, 12:20 AM CDTSpecial Marine WarningHGX25 min
May 12, 12:31 AM CDTFlash Flood WarningHGXBrazoria3 hr
May 12, 12:40 AM CDTSpecial Marine WarningHGX65 min
May 12, 1:26 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston2 hr
May 12, 1:35 AM CDTSpecial Weather StatementHGXGalveston40 min
May 12, 1:40 AM CDTTornado WarningHGXBrazoria, Galveston22 min
May 12, 8:53 AM CDTSpecial Marine WarningHGX67 min
May 12, 9:57 AM CDTSpecial Marine WarningHGX18 min
May 12, 10:03 AM CDTRiver Flood WarningHGXHarris, Montgomery9 days
May 12, 10:03 AM CDTRiver Flood WarningHGXBrazos, Grimes, Madison11 days
May 12, 10:12 AM CDTSmall Craft AdvisoryHGX19 hr
May 12, 10:16 AM CDTSpecial Marine WarningHGX89 min
May 12, 2:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
May 12, 3:12 PM CDTAreal Flood AdvisoryHGXColorado, Jackson, Matagorda, Wharton3 hr
May 12, 3:32 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more30 hr
May 12, 4:30 PM CDTAreal Flood AdvisoryHGXBrazoria2 hr
May 12, 4:48 PM CDTSpecial Weather StatementHGXMontgomery42 min
May 12, 4:53 PM CDTAreal Flood AdvisoryHGXGalveston3 hr
May 12, 5:01 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker44 min
May 12, 5:08 PM CDTFlash Flood WarningHGXGalveston3 hr
May 12, 5:34 PM CDTAreal Flood AdvisoryHGXMontgomery116 min
May 12, 5:47 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston118 min
May 12, 5:50 PM CDTSpecial Marine WarningHGX40 min
May 12, 6:00 PM CDTAreal Flood AdvisoryHGXLiberty2 hr
May 12, 6:01 PM CDTAreal Flood AdvisoryHGXChambers119 min
May 12, 6:17 PM CDTSpecial Weather StatementHGXPolk43 min
May 12, 6:20 PM CDTSpecial Marine WarningHGX115 min
May 12, 6:33 PM CDTSpecial Weather StatementHGXSan Jacinto42 min
May 12, 6:42 PM CDTAreal Flood AdvisoryHGXBrazoria2 hr
May 12, 6:55 PM CDTSpecial Marine WarningHGX65 min
May 12, 6:57 PM CDTFlash Flood WarningHGXBrazoria3 hr

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.